Texas, 2015

Damaging Wind and Heavy Rain in Texas, August 16, 2015

August 16, 2015 · NWS MAF · 2 events in 2 counties and zones

S. There were upslope winds and instability across the higher terrain of West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper ridge over the western U.S. There were upslope winds and instability across the higher terrain of West Texas. These conditions resulted in storms developing across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 16, 1:45 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 16, 1:45 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service MIDLAND/ODESSA TX
245 PM CDT SUN AUG 16 2015

.DISCUSSION...

WV imagery shows the upper ridge has migrated a little further west
over the past 24 hrs, and is now centered over SoCal/SW AZ.  As a
result, West Texas and Southeast New Mexico remain under NE flow
aloft.  Convection that developed over eastern NM last night
developed SW around the ridge and into SE NM, w/isolated activity
ongoing.  Further south, a few cells have developed in the Davis
Mtns, but are struggling.  Sfc flow has veering from E to SE over
the past 24 hrs, and return/upslope flow will continue to promote
development over the higher wrn terrain, where richer theta-e
remains.  This scenario looks likely to persist again tomorrow.

Although the ridge is forecast to move a little further west over
the next 24 hours, and off the CA coast by 12Z Tuesday in response
to a trough digging into the upper Midwest, thicknesses are still on
tap to increase slightly over the next couple of days, approaching
or exceeding triple digits again most areas by Tuesday afternoon.

Wednesday, the upper trough mentioned above is forecast to drop a
cold front into the region.  Latest models slide a pre-frontal
trough thru KMAF ahead of the front at around 16Z, followed by fropa
later that afternoon around 22Z.  Diurnal heating could very well
slow this progression, as it is apt to do w/late-summer fronts, but
assuming it doesn't, temps Wednesday afternoon should top out right
around normal.  Best chances of rain this forecast look to accompany
fropa, NW-SE thru Thursday.

Unfortunately, this shot of cooler air will be brief, w/temps
quickly rebounding into the weekend as the upper ridge begins
developing back into Texas, w/triple digits possible again by
Saturday or so.  Messy, zonal flow aloft is forecast to send minor
shortwaves thru the region, for a slight chance of convection each
day.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  71  97  70  98  /  10   0   0   0
CARLSBAD NM                    68  98  69 101  /  20  20  10  20
DRYDEN TX                      73  98  70  98  /  10   0   0   0
FORT STOCKTON TX               69  97  74 100  /  10  10   0  10
GUADALUPE PASS TX              66  87  68  90  /  30  30  10  20
HOBBS NM                       68  94  71  96  /  10  10   0  10
MARFA TX                       60  87  61  89  /  10  10  10  20
MIDLAND INTL AIRPORT TX        69  97  72  98  /  10   0   0   0
ODESSA TX                      73  96  72  98  /  10  10   0   0
WINK TX                        70  99  73 101  /  10  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

84/44
Hazardous weather outlook, Aug 16, 12:49 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT SUN AUG 16 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CDT SUN AUG 16 2015 /1249 PM MDT SUN AUG 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN TODAY.
THE BEST CHANCES FOR RAIN WILL GENERALLY BE ACROSS SOUTHEAST NEW
MEXICO SOUTH THROUGH WESTERN PORTIONS OF WEST TEXAS. WIND GUSTS
TO 50 MPH...LOCALIZED AREAS OF BLOWING DUST REDUCING
VISIBILITY...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING ARE
POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS POSSIBLE ACROSS THE WEST MONDAY THEN BEGIN TO SPREAD
EAST THROUGH MID WEEK. GUSTY WINDS...BRIEF HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL CONTINUE TO BE THE MAIN CONCERNS WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The El Paso radar (KEPZ), 177 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
August 16, 2:22 PM CST
Where
Culberson County, 54 mi N of Van Horn
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.832, -104.820

A storm moved across Culberson County and produced a 60 mph wind gust north of Van Horn as measured by the local ASOS site.

Heavy Rain, Brewster

When
August 16, 3:15 PM CST to 3:45 PM CST
Where
Brewster County, 7 mi WNW of Alpine
Reported by
COOP Observer
Coordinates
30.409, -103.778

Heavy rain fell across Brewster County with a COOP observer near Alpine reporting 1.00 to 1.24 inches of rain in 30 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592336, 592339.